Alert archive / Arizona / Special Weather Statements in 2020

Special Weather Statement, NWS Tucson, AZ

August 1, 2020Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 1, 2020, 6:05 PM MST for Cochise County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 6:05 PM MST (01:05 UTC)
Expired
Aug 1, 2020, 6:30 PM MST
In force
25 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 106 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS85 KTWC 020105
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
605 PM MST Sat Aug 1 2020
 
AZZ508-512-020130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
605 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
630 PM MST...

At 605 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Chiricahua National Monument, or 26 miles southeast of
Willcox, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chiricahua National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3196 10962 3210 10958 3207 10934 3186 10941
TIME...MOT...LOC 0105Z 292DEG 9KT 3200 10949 

$$

TGD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:05 PM MST, 3 hours earlier.

Area forecast discussion, Aug 1, 3:05 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Sat Aug 1 2020

.SYNOPSIS...A strong ridge of high pressure will gradually
weaken in the coming days, although hotter than normal temperatures
will continue through next week.  Isolated to scattered
thunderstorms will develop each afternoon as well, though Monday and
Tuesday look to be a little less active compared to the rest of the
week.

&&

.DISCUSSION...The first day of August is a hot one, with
temperatures only running a few degrees behind compared to 24 hours
ago. For KTUS, this means we've already hit 106. Storms have started
to develop across the White Mountains and are moving toward the
southwest. Cu are trying to develop along the International border
as well, so we'll keep an eye on that area as the next potential
spot for development. SPC Mesoanalysis shows pretty stout ML CAPE
for much of the CWA at the moment, but we're going to need a little
help to erode the last little bit of capping in order for things to
get rolling. All that said, with a decent amount of dry air aloft
and DCAPE between 1400 and 1800 J/kg, expect some gusty outflows
with the stronger storms that develop this afternoon and evening
along with some localized areal flooding as storms are struggling to
move faster than 10 or 15 mph.

When storms do become more scattered, expect the areas of greatest
activity to be south to east of Tucson into this evening. As we head
into the overnight hours, several Hi-Res models, including the U of
A WRF models, have been consistent with bringing showers and
thunderstorms through the CWA along an outflow boundary from the
east. Not expecting this activity to be severe in any way, but can't
rule out a few lightning strikes or elevated wind gusts. Prime time
tonight looks to be between about 02/06Z and 02/12Z, with showers
decreasing pretty rapidly into the daylight hours Sunday morning,
with a focus from Tucson eastward.

Depending on how things pan out tonight could greatly influence how
Sunday shapes up. If we are worked over, that could shut things down
or significantly limit showers and thunderstorms for the afternoon,
which at the current time is forecast to look quite similar to today.
For now though, we'll continue with the thinking that things will
clear out enough tomorrow morning for another round of convection to
get going Sunday afternoon.

Monday and Tuesday look to be slightly down in terms of convection
as the ridge breaks down and slides slightly to the east. Things
should ramp back up on Wednesday and Thursday as weak troughing to
the west helps advect some additional moisture into the area from
the south. The trough will push through into next weekend for
another potential decrease in convective activity.

Despite the daily chances for showers and thunderstorms,
temperatures this week will remain above average, which for Tucson
means the triple digits aren't going anywhere. Boo.

&&

.AVIATION...Valid through 03/00Z.
SKC-SCT clouds, locally BKN at times, 10k-15k ft MSL through much of
the period. Isolated to scattered -TSRA/-SHRA this afternoon mainly
east to south of KTUS and continuing well into this evening and
possibly through the night. Tstm gusts to near 45 kts may occur with
stronger TSRA during the afternoon and early evening hours. SFC wind
NWLY at 8-14 kts with gusts of 20-25 kts into this evening and again
Sunday afternoon, otherwise wind variable to 10 kts. The strongest
speeds should occur across the Upper Gila River Valley near KSAD.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered mainly afternoon and
evening thunderstorms favoring locations east to south of Tucson
through much of next week. Overall, Monday and Tuesday may be
somewhat less active days. Except for some elevated 20-foot
northwest winds in the upper Gila River valley today and Sunday, 20-
foot winds winds will generally follow typical diurnal patterns at
less than 15 mph apart from thunderstorm wind gusts. High
temperatures will remain 4 to 8 degrees above normal through the
middle of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

Excessive Heat Warning in effect until 8 PM MST this evening for
AZZ501>506-509.

&&

Carpenter/Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 2:12 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST Sat Aug 1 2020

AZZ509-510-012200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
212 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 300 PM MST...

At 211 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Blue, moving southwest at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3319 10924 3343 10957 3365 10926 3352 10904
      3346 10905
TIME...MOT...LOC 2111Z 038DEG 14KT 3353 10921

Carpenter
Special weather statement, Aug 1, 3:06 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
306 PM MST Sat Aug 1 2020

AZZ509-510-012300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
306 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 400 PM MST...

At 306 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Morenci, or 8 miles north of Clifton, moving south
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 10952 3328 10910 3287 10914 3304 10969
TIME...MOT...LOC 2206Z 011DEG 20KT 3315 10924

Cerniglia
Special weather statement, Aug 1, 3:46 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
346 PM MST Sat Aug 1 2020

AZZ506-509-510-012330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-
346 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 430 PM MST...

At 346 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of San Carlos, or 24 miles east of Globe, moving south at
15 mph.

Half inch hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3319 11015 3318 11047 3320 11046 3319 11041
      3320 11040 3328 11046 3338 11044 3340 11040
      3340 11037 3343 11032 3343 11029 3344 11028
      3344 11022
TIME...MOT...LOC 2246Z 356DEG 11KT 3338 11033

Cerniglia
Special weather statement, Aug 1, 4:49 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
449 PM MST Sat Aug 1 2020

AZZ509>511-020015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
449 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM AND WEST CENTRAL
GREENLEE COUNTIES UNTIL 515 PM MST...

At 448 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Safford, moving south at 15 mph. Additional strong
thunderstorms continue to develop to the north of this storm along
the Graham and Greenlee county line.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport and Swift Trail Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3258 10979 3338 10971 3338 10950 3259 10925
TIME...MOT...LOC 2348Z 005DEG 13KT 3278 10950
Special weather statement, Aug 1, 6:05 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
605 PM MST Sat Aug 1 2020

AZZ508-512-020130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
605 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
630 PM MST...

At 605 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Chiricahua National Monument, or 26 miles southeast of
Willcox, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chiricahua National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3196 10962 3210 10958 3207 10934 3186 10941
TIME...MOT...LOC 0105Z 292DEG 9KT 3200 10949

TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:06 PM MSTAreal Flood AdvisoryTWCGraham114 min
Aug 1, 5:19 PM MSTSevere Thunderstorm WarningTWCGraham41 min
Aug 1, 6:02 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Aug 1, 6:13 PM MSTFlash Flood Warning Considerable damage threatTWCGraham107 min
Aug 1, 6:14 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 1, 6:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 1, 6:26 PM MSTSevere Thunderstorm WarningTWCCochise, Graham49 min
Aug 1, 6:39 PM MSTSpecial Weather StatementTWCPima51 min
Aug 1, 6:58 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Aug 1, 7:03 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Aug 1, 7:15 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 1, 7:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 1, 8:13 PM MSTSpecial Weather StatementTWC32 min
Aug 1, 8:37 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz119 min
Aug 1, 9:22 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Aug 1, 10:34 PM MSTAreal Flood AdvisoryTWCSanta Cruz116 min
Aug 2, 2:09 PM MSTSpecial Weather StatementTWCGreenlee36 min
Aug 2, 4:45 PM MSTSpecial Weather StatementTWCGraham30 min

Nearby

Special Weather Statements in Arizona, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.